NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 28, 2:46 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 28, 2:46 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
346 PM EDT Fri Aug 28 2020
.SYNOPSIS...
An area of low pressure will track north of our region Saturday,
dragging a strong cold front overhead. Remnant moisture from
Tropical Cyclone Laura will enhance rainfall ahead of this cold
front. High pressure will take control of the weather Sunday and
much of Monday before a warm front lifts northward into the area
late Monday into Tuesday. Unsettled weather looks to move into the
region for the second half of next week as a slow-moving cold front
works its way eastward.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Hot and humid into the early evening hours ahead of an approaching
shortwave. Showers and thunderstorms over central Pennsylvania will
continue to track east, and additional storms will fire up ahead of
that main area.
Temperatures remain in the 80s to around 90 with surface dewpoints
in the upper 60s to low 70s. As a result, surface-based CAPE values
are up around 2000 J/kg across Delmarva and from 1500-2000 J/kg
across southern New Jersey and southeast Pennsylvania. Across
Delmarva and southern New Jersey, DCAPE values are up around 1000
J/kg. 0-6 KM Bulk Shear is minimal, generally around 25 kt, but up
to 40 kt across far northern New Jersey. Finally, PWATs are from 1.5-
2.0 inches.
Thunderstorms moving into the unstable airmass, especially across
the southern half of the forecast area, will become strong to
severe, with damaging winds and heavy rain the most likely impacts.
A Severe Thunderstorm Watch is now in effect for most of
southeast Pennsylvania, southern New Jersey, and Delmarva until
8 pm.
The first round of convection will taper off shortly after sunset.
Another shortwave approaches later tonight, firing up another round
of showers and thunderstorms towards and after midnight, with
Delmarva being primary target. Depending on how much rain falls in
the afternoon and early evening, and depending on where the heaviest
rain passes over, could have flash flooding concerns going through
the overnight hours.
Conditions will remain warm/muggy for the rest of the overnight with
patchy fog developing.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Tropical airmass remains over the area on Saturday ahead of the
approaching remnants of Hurricane Laura. Meanwhile, low pressure
passing north of the region will drag a cold front east, and the
remnant low of Laura will be picked up by the front.
Showers and scattered thunderstorms will develop in the morning
ahead of these systems, but will increase going into the afternoon
as the low passes over the region.
Surface dewpoints will be well in the 70s, PWATs will be 2-2.5
inches, setting the stage for several rounds of potentially heavy
rain, especially in the afternoon. What remains to be seen, however,
is how unstable the airmass will become. The combination of rain and
cloud cover should keep temperatures in the 70s to low 80s, and this
would keep CAPE relatively minimal, generally maxing out around 500
J/kg. However, MUCAPE will be up around 1000-1500 J/kg across
Delmarva, and from 500-1000 J/kg elsewhere. 0-6 km Bulk Shear will
be 30-35 kt. One other area of concern is the interaction of the
remnant low of Laura with the passing cold front. BUKFIT helicity
values are fairly high, in the 125-140 range, opening up the
possibility of a few tornadoes in the afternoon.
Still, the primary concern will be the heavy rain, especially taking
into consideration how much rain falls today and where it falls.
Flash flooding remains a threat.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
If you're in want of rain, we have it here in the long term
forecast. Several opportunities will present themselves for some
meaningful rainfall over the course of the upcoming week with
several cold fronts and the remnants of Laura.
The first of these cold fronts will be on the move across the region
Saturday night, infused with moisture and vigor from Laura, thus the
Slight Severe Risk and flooding concerns. Thankfully the front will
remain progressive, pushing most of the moisture out of the region
and offshore early Saturday evening or overnight sometime near the
start of the extended. High pressure will then begin to build
eastward, ushering in a quieter stretch of weather Sunday and into
early Monday. Highs will be much cooler in the upper 70s to around
80. Dew points in the 50s and 60s are going to feel great.
A warm front begins to lift northward through the day Monday as a
weak wave of low pressure tracks out of the Southeast and into the
Mid-Atlantic. The GFS is suggesting a coastal low may form in the
process, which complicates the forecast for Tuesday as onshore flow
then develops. The EC is not quite on board, but tended to favor the
GFS in this case, going with highs a little cooler than blended
solutions in the upper 70s.
Meanwhile, a series of shortwave troughs pivoting around a deep mid-
level trough across the Hudson Bay will drive a series of surface
impulses across the Northern Tier of the country. A piece of energy
cuts off as weak mid-level trough dives down into the Southern
Plains, leading to an elongated area of PV from Texas to the
Northeast. At the surface, this looks to manifest itself in the form
of a nearly stationary front, with rounds of rainfall moving
northeastward along it. With decent agreement between the GFS and
EC, am more confident in this pattern, but the exact position of
this front and rainfall remain rather dubious to say the least. Will
need to watch for heavy rainfall and flooding concerns, especially
if this boundary settles eastward over our region after rainfall
this weekend with Laura's remnants.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Overall, VFR until around 06Z. SHRA/TSRA will result in
sub-VFR conditions should storms pass over a terminal. First round
of convection will occur between 18Z-00Z, and then another round of
convection, mainly impacting southern terminals, is possible after
06Z. VSBY restrictions in fog possible towards daybreak. SW winds 10
kt or less, except higher in thunderstorms. Moderate confidence.
Saturday...IFR in +SHRA and scattered TSRA. W-SW winds 10-15 kt with
gusts up to 20 kt. Moderate confidence.
Outlook...
Sunday...VFR with northwesterly winds from 10 to 15 knots and gusts
to 20 knots. High confidence.
Monday...VFR in the morning with showers and thunderstorms possible
late in the afternoon and evening. Northerly winds turning south-
southeasterly in the afternoon from 5 to 10 knots. Moderate
confidence.
Tuesday...Showers and thunderstorms will likely lead to sub-VFR
conditions throughout the day. East-southeasterly winds from 10 to
15 knots with gusts to 20 knots. Moderate confidence.
Wednesday...Mostly VFR conditions expected, with scattered showers
and thunderstorms. Southerly winds from 5 to 10 knots with gusts to
15 knots. Low confidence.
&&
.MARINE...
Generally, sub-Small Craft Advisory conditions tonight and Saturday.
SW winds will increase to 15-20 kt with 4 ft seas on Saturday.
Thunderstorms this evening, and again on Saturday will result in 35+
kt gusts and reduced VSBYs in heavy rain.
Outlook...
Saturday night and Sunday...SCA conditions may linger into early
Sunday morning with southwesterly winds turning westerly from 15 to
20 knots and gusts to 25 knots. Seas from 2 to 4 feet.
Monday...sub-SCA conditions expected with northeasterly winds
turning southeasterly in the afternoon from 10 to 15 knots. Seas
from 1 to 3 feet.
Tuesday...Sub-SCA conditions expected with southeasterly winds from
15 to 20 knots and seas from 2 to 4 feet.
Wednesday...Sub-SCA conditions expected with southerly winds from 10
to 15 knots and seas from 2 to 4 feet.
Rip currents...
There is a low risk for the development of dangerous and life
threatening rip currents into this evening. On Saturday,
however, the risk for dangerous rip currents increases to
moderate under strong SW flow.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Davis
Near Term...MPS
Short Term...MPS
Long Term...Davis
Aviation...Davis/MPS
Marine...Davis/MPS
Hazardous weather outlook, Aug 28, 12:44 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
144 PM EDT Fri Aug 28 2020
DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ060-061-070-071-
101>106-291800-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Berks-Lehigh-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
144 PM EDT Fri Aug 28 2020
...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ001-007>010-012-013-015-PAZ054-055-062-291800-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Carbon-Monroe-Northampton-
144 PM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A few thunderstorms this afternoon and tonight could produce
locally damaging winds or flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ014-291800-
Eastern Monmouth-
144 PM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for central New Jersey.
.DAY ONE...This afternoon and tonight.
A few thunderstorms this afternoon and tonight could produce
locally damaging winds or flash flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ024>026-291800-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
144 PM EDT Fri Aug 28 2020
...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Showers and thunderstorms on Saturday will produce areas of heavy
rain, and enhanced rainfall rates may result in local flash flooding.
In addition, some thunderstorms could be severe with locally
damaging winds the main threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-451>455-291800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
144 PM EDT Fri Aug 28 2020
...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Some thunderstorms Saturday may produce locally strong winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ450-291800-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
144 PM EDT Fri Aug 28 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
A few thunderstorms this afternoon and tonight could produce
locally strong winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Some thunderstorms Saturday may produce locally strong winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MPS